Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Mitch K.

Accutanes A Hard Choice for me, I NEED OPINIONS!

Recommended Posts

Hi everyone,

My Story:

Ive been struggling with some moderate back acne for two years now (14-16). My facial acne before seeing a dermatologist was actually very minuscule, i could keep it under control using Clearasil. Early in 2009 a "regular" doctor proscribed Tretinoin (Retinoid) cream for my back. I started taking it in March, after my freshman year of swimming was over with.

It was very slow to start working, but my back eventually peeled away most of the (ugly) acne. Then in June i went to Maui and slowly tanned my acne away. Over the summer my tanning helped reduce and cover what was left of my back acne. I stopped using the Tretinoin, because the sun worked better and i didn't want to be red all summer long.

Then the damn back acne returned when school started, since i had to wear a shirt again. The Tretinoin this time just didn't do the trick. I decided to seek help from a dermatologist in mid-October and he prescribed doxycycline for my back, and said he'd make my face "perfect" with Tretinoin.

The doxycycline worked beautiful for the first month, my back was bearable. Tretinoin wrecked my face. I wented from have tight small acne which would show up in one spot every other week to red rashy painful acne all over my face and neck. It burnt sooo bad and my face looked like snake skin. He changed my face acne prescription to another retinoid and it made my face worse again!! :evil: Meanwhile my back acne started to become resistant to the doxycycline. :evil:

I just saw my dermatologist last week and he said i need to start accutane. As he started to list the common side effects i became scared.

My FEARS:

My first fear is the ever so common dry lips. I am a first chair trombonist in a state champion marching band. The second HUGE fear is joints. I'm on a really good swim team and im one of the top swimmers. I swim over 5 miles a day and swimming is already hard on joints. I'm close to making state in freestyle and i don't think i can afford joint pains, so id start my treatment in March.

MAIN ?'S :

How bad are the lips? Could i still play my t-bone? Do dry lips last after quitting accutane? How bad are the joints? Are joint pains bad if you are a good athlete? Are there any good swimmers that have used accutane and still been able to improve? LASTLY ARE THE JOINT PAINS PERMANENT?!! That's my biggest concern. I love swimming and can put it over embarrassing painful acne. Im only a sophomore and im close to D-1 high school times. I want to still improve my times over the next two years also, I'm on tract to swim in college.

Final thoughts:

My acne isn't horrible, but the back seems resistant to all the drugs Ive tried, however the sun seemed to help. My face is bad now, but Ive stopped all retinoids and i'm going back to Clearasil to get my face back to almost perfect... hopefully. So do you think accutane is right for me? My dermatologist is an Indian "Brains but no Experience" type and i don't think he understands how crucial joints are to swimming. He says ill be fine just maybe a little more sore then normal. I dont trust him. What do you think?

Thanks, Mitch

Edited by Mitch K.

Share this post


Link to post
Share on other sites

hey

i've been on tane for almost 2months now. Lips do get pretty dry on tane, but i think if you keep up the lipbalm frequency it shouldnt be too bad. I only apply it like 4times a day, so they are always a little dry but not too bad. I dont have any joint/muscle pain, i dont swim though, but i weightlift pretty frequently. But everyones different i guess. Anyway hope that helps some.

Edited by brandish

Share this post


Link to post
Share on other sites

I'm one month into my second course of Accutane and for me it's never been difficult to take. The dryness, joint pain etc. is bareable for me. I would only suggest that you not take Accutane yet because of your age, you still have the chance of growing out of your acne.

Share this post


Link to post
Share on other sites

I did a long-term, low-dose of Accutane. Instead of the typical 5-6 month course, I used it for around 12-14 months. But only 20mg each day.

The side effects were negligible, aside from some initial annoyances. And perhaps some over-reacting on my part.

It cleared me up after 2 months. And breakouts were seldom had during the course. I am clear til this day, approximately 2 years on!

I'm not sure people realise just how beneficial this type of course can be.

Share this post


Link to post
Share on other sites

My advice would be to definitely NOT take accutane if I were you at this stage, given your very young age and the fact it sounds like your acne is relatively mild. As your coming off the topical retinoids, give your face a month or two to return to 'normal' and see how your acne is then. I would recommend you look at the Dan Kern regime on the acne.org homepage, there is also a regine for back acne.

Yes, accutane can be beneficial, especially for severe cases of acne but it is a very powerful drug there are risks which should not be taken lightly. There is lots of good info on the acne.org homepage about the drug. It was originally prescribed for only severe acne and I think your right to question whether your dermatologist should be prescribing it in your case.

Share this post


Link to post
Share on other sites
MAIN ?'S :

How bad are the lips? Could i still play my t-bone? Do dry lips last after quitting accutane? How bad are the joints? Are joint pains bad if you are a good athlete? Are there any good swimmers that have used accutane and still been able to improve? LASTLY ARE THE JOINT PAINS PERMANENT?!! That's my biggest concern. I love swimming and can put it over embarrassing painful acne. Im only a sophomore and im close to D-1 high school times. I want to still improve my times over the next two years also, I'm on tract to swim in college.

The lips aren't terrible. You put Aquaphor on when you sleep and your lips are fine during the day, so I think you'll still be able to play the trombone. The dry lips do not last after quitting Accutane, and I'm on my second course of Accutane and I've never had any joint problems.

I suggest you take Accutane. You'll be fine, and in the long run, you won't regret it.

Share this post


Link to post
Share on other sites

Mitch,

You're story sounds a lot like mine was when I was still in high school. Not too bad, but it's still affecting you negatively. The bad part about cystic acne (and acne in general) is that it has a tendency to spread. And I don't mean to scare you, that's just my experience with it.

I understand Accutane is a tough decision, as it was for me too. I am almost 23 years old and currently in my third month of treatment; my only regret is that I didn't take Accutane sooner. I am not totally clear as you'll see if you check my log, and it's still frustrating but I can tell that I will be totally clear by the end of my course and Accutane is (for most) a permanent solution. Now, I can't blame you for being worried about the side effects, everyone is...and I certainly was too!

Dry lips: Aquaphor for the first two months made my lips literally normal, in fact probably more hydrated than they were pre-Accutane because I was paying so much attention to them. After two months my lips got considerably drier and I had to switch to Dr. Dan's Cortibalm which is a regular chapstick tube but it has hydrocortisone in it which is a steroid to help with inflammation. It is God sent I swear. My lips are totally normal, except that I have to apply that lip balm more often than I would if I wasn't on Accutane.

Sore joints: I can also relate with you here because I was an athlete all through my school career including college. I know how important it is that your joints feel good and while I'm not still competing, I can still understand your concern. I am sore almost all the time, but it is not unbearable. And honestly if I took something for it (maybe just even Advil) it would be better but I choose not to. I have heard of people taking glucosamine/chondroitin or fish oil to help with the achy joints too.

My biggest advice to you regarding your decision is this: these side effects (if at all) will come on slowly. You aren't going to take your first pill and wake up not being able to squat down because your knees hurt so bad. So my suggestion is to try it and see if it works for you without side effects so bad that you can't stand it. Not everyone gets these side effects anyway :)

Hope this helps some, and good luck!

Carly

Share this post


Link to post
Share on other sites

Hey Everyone,

Thanks for all the responses. I've got a couple months before i make my decision and your responses definitely help me in making my decision.

Thanks, Mitch

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×